Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

An integral equation approach to the problem of wave propagation over an irregular surface


Author: George A. Hufford
Journal: Quart. Appl. Math. 9 (1952), 391-404
MSC: Primary 78.0X
DOI: https://doi.org/10.1090/qam/44350
MathSciNet review: 44350
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] S. A. Schelkunoff, Electromagnetic waves, D. van Nostrand Company, New York, Chapter 12, (1943).
  • [2] M. A. Leontovich, On a method of solving the problem of electromagnetic waves near the surface of the earth, Bull. Ac. Sci. URSS, sér. phys. 8, 16-22 (1944). MR 0011041
  • [3] M. A. Leontovich and V. Fock, Solution of the problem of propagation of electromagnetic waves along the earth's surface by the method of parabolic equations, Jour. Phys. USSR 10, 13-24 (1946). MR 0017662
  • [4] E. Feinberg, On the propagation of radio waves along an imperfect surface, Jour. Phys. USSR 8, 317-330, 9, 1-6, 10, 410-418 (1944-1946). MR 0013037
  • [5] G. Hufford, On the propagation of horizontally polarized waves over irregular terrain, Master's thesis, University of Washington, 1948.
  • [6] L. Brillouin, Perturbation d'un problème de valeurs propres par déformation de la frontière, C. R. Paris 204, 1863-1865 (1937).
  • [7] H. Feshbach, On the perturbation of boundary conditions, Phys. Rev. 65, 307-318, 66, 157 (1944). MR 0010231
  • [8] N. Cabrera, Perturbation par changement des conditions aux limits, Cahiers de Physique 31, 24-62 (1948). MR 0024012
  • [9] See J. A. Stratton, Electromagnetic theory, McGraw-Hill Book Company, New York, 1941, p. 165. It may be noticed that in this formulation of Green's theorem the sign on the right hand side has been reversed from that usually used. This is because we have thought it more natural here to think of the normal derivative as directed into the volume V rather than in the conventional outward direction. In this way the normal derivative is directed away from the earth, and this corresponds to the direction of the normal derivative in Eq. (2).
  • [10] See J. A. Stratton, loc. cit., p. 486.
  • [11] This process is described with more detail and with more rigour by O. D. Kellogg, Foundations of potential theory, Julius Springer, Berlin, 1929, pp. 160-172.
  • [12] J. S. McPetrie and L. H. Ford, Some experiments on the propagation over land of radiation of 9.2-cm wavelength, especially on the effect of obstacles, JIEE 93, III A, 531-538, (1946); see especially Fig. 3.
  • [13] J. C. Shelleng, C. R. Burrows, and E. B. Ferrell, Ultra-short wave propagation, Proc. I.R.E 21, 427-463 (1933).
  • [14] J. B. Keller and H. B. Keller, Determination of reflected and transmitted fields by geometrical optics, Mathematics Research Group, New York University, Research Report No. EM-13 (1949). MR 0034232
  • [15] A. Wintner, Remarks on the method of stationary phases, Jour. Math. Phys., 24, 127-130 (1945). MR 0014148
  • [16] G. Doetsch, Theorie und Anwendung der Laplace--Transformation, Dover Publications, New York, 1943, p. 25. MR 0009225
  • [17] K. Wagner, Operatorrechnung nebst Anwendung in Physik und Technik, Johann Ambrosius Barth, Leipzig, 1940 (Edwards Brothers, Ann Arbor, 1944) p. 66. MR 0012172
  • [18] K. A. Norton, The propagation of radio waves over the surface of the earth and in the upper atmosphere, Proc. I.R.E., Part 2, 25, 1203-1236 (1937).
  • [19] See W. B. Ford, The asymptotic developments of functions defined by Maclaurin series, University of Michigan Press, Ann Arbor, 1936, and H. K. Hughes, On the asymptotic expansion of entire functions defined by Maclaurin series, Bull. Amer. Math. Soc. 50, 425-430 (1944).
  • [20] G. Doetsch, loc. cit., p. 142.
  • [21] B. van der Pol and H. Bremmer, The propagation of radio waves over a finitely conducting spherical earth, Phil. Mag. (7) 25, 817-834 (1938). The equation we refer to is their Eq. (206) which appears on p. 829.
  • [22] V. Fock, Diffraction of radio waves around the earth's surface, Jour. Phys. USSR 4, 255-266 (1945). MR 0014332

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 78.0X

Retrieve articles in all journals with MSC: 78.0X


Additional Information

DOI: https://doi.org/10.1090/qam/44350
Article copyright: © Copyright 1952 American Mathematical Society

American Mathematical Society